Cesium-Induced Acquired QT Prolongation Causing Ventricular Tachycardia and Torsades De Pointes: Fatal Complication of Over-the-Counter Supplements
Journal of Medical Cases
Prolongation of the QT interval can be from congenital or acquired cause. It can lead to polymorphic ventricular tachycardia known as torsades de pointes (TdP). Many drugs have been known to prolong QT belonging to various pharmacologic classes, but most of them share one common pharmacological effect by lengthening the cardiac repolarization mostly by blocking specific cardiac K + channels which leads to development of membrane oscillations (early after depolarizations) due to Ca 2+ /Na +
... to Ca 2+ /Na + re-entry. Propagation early after depolarization leads to development of TdP. Cesium is an inorganic compound which has been shown to cause TdP in animal experimental model, but only few cases of high-dose cesium-induced bradycardia leading to QT prolongation have been reported in humans. We present a rare case of a lady who was taking low dose of cesium 500 mg daily leading to bradycardia and prolonged QT thus reflecting the variability in dose-dependent effects of acquired long QT substrates.